Oklahoma, 2013

Excessive Heat in Oklahoma, June 26 to 27, 2013

June 26 to 27, 2013 · NWS TSA · 23 events in 23 counties and zones

Unseasonably hot temperatures combined with very high humidity resulted in excessive heat across much of eastern Oklahoma. Temperatures climbed into the mid 90s to near 100 and heat index values ranged from 105 to 110 degrees.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
18
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Unseasonably hot temperatures combined with very high humidity resulted in excessive heat across much of eastern Oklahoma. Temperatures climbed into the mid 90s to near 100 and heat index values ranged from 105 to 110 degrees. Very little relief was realized at night with temperatures only falling into the mid 70s to near 80. At least 18 people were treated for heat-related illness in the Tulsa area alone during this period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 26, 2:21 AM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 26, 2:21 AM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
321 AM CDT WED JUN 26 2013

.DISCUSSION...
EXCESSIVE HEAT WILL BE THE MAIN CONCERN OVER THE NEXT COUPLE OF DAYS
BEFORE A PATTERN CHANGE RETURNS THE REGION TO A PERIOD OF SLIGHTLY
BELOW SEASONAL AVERAGE TEMPERATURES.

A STRONG UPPER RIDGE BUILDING ACROSS THE SOUTHERN PLAINS SHOWS NO
SIGNS OF RELENTING. TEMPERATURES WILL CONTINUE WELL ABOVE SEASONAL
AVERAGES THROUGH FRIDAY... BOTH DURING THE DAY AND OVERNIGHT.
TEMPERATURES SHOULD TOP THE CENTURY MARK IN A FEW LOCATIONS THURSDAY
AFTERNOON. LOW LEVEL MOISTURE IS EXPECTED TO REMAIN ESPECIALLY HIGH
DURING THIS TIME PERIOD AS WELL... WHICH WILL PRODUCE AFTERNOON HEAT
INDICES BETWEEN 105 AND 110 ACROSS MUCH OF THE CWA. IN ADDITION... A
LARGE PORTION OF THE AREA WILL NOT COOL BELOW 75 DEGREES OVERNIGHT.

DEWPOINTS WILL BE THE CONTROLLING FACTOR THROUGH FRIDAY. THE CURRENT
FORECAST IS FOR DEWPOINTS TO REMAIN ABOVE 70 DEGREES DURING THE
AFTERNOON BOTH TODAY AND THURSDAY. IF THIS VERIFIES... IT WILL
CREATE DANGEROUS HEAT CONDITIONS. THIS PROLONGED PERIOD OF EXCESSIVE
HEAT WITH LITTLE COOLING RELIEF DURING THE OVERNIGHT HOURS WILL MEET
CRITERIA FOR AN EXCESSIVE HEAT WARNING... SO WILL GO AHEAD WITH THAT
FOR THIS MORNINGS FORECAST PACKAGE. IN FACT... SINCE MINIMUMS THIS
MORNING WILL REMAIN ABOVE 75 DEGREES FOR MUCH OF THE AREA... WILL
HAVE THIS IN EFFECT FROM THIS MORNING AND EXTEND IT THROUGH
FRIDAY AFTERNOON.

AN UNSEASONABLY STRONG UPPER TROUGH AND ASSOCIATED COLD FRONT IS
EXPECTED TO PROVIDE SOME RELIEF FROM THE HEAT BEGINNING FRIDAY. THE
RELIEF WILL NOT BE IMMEDIATE... BUT AS DRIER POST-FRONTAL AIR
FILTERS INTO THE REGION CONDITIONS WILL SLOWLY IMPROVE. BY THE EARLY
PART OF NEXT WEEK... HIGHS ONLY IN THE 80S WITH OVERNIGHT LOWS IN
THE 60S WILL BE COMMON ACROSS MOST OF THE CWA.

UNFORTUNATELY... PRECIPITATION CHANCES WITH THE APPROACHING SYSTEM
APPEAR TO BE MINIMAL. HAVE CURRENTLY ONLY BEEN ABLE TO JUSTIFY A
SLIGHT CHANCE ACROSS THE NORTHEASTERN THIRD OF THE FORECAST AREA FOR
THURSDAY NIGHT INTO FRIDAY MORNING WITH FRONTAL PASSAGE. ANOTHER...
PERHAPS BETTER CHANCE FOR PRECIPITATION WILL BE OVERNIGHT SATURDAY
NIGHT INTO EARLY SUNDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   97  77 100  78 /  10   0   0  20
FSM   97  75 100  78 /  10   0   0  10
MLC   96  76  99  77 /   0   0   0  10
BVO   98  74 101  75 /  10  10   0  20
FYV   94  72  96  73 /  10  10   0  20
BYV   95  73  95  73 /  10  10   0  20
MKO   96  75  99  76 /  10   0   0  10
MIO   97  75  99  76 /  10  10  10  20
F10   95  76  99  77 /  10   0   0  10
HHW   96  76  98  76 /   0   0  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 PM FRIDAY FOR OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
     OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-
     OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...EXCESSIVE HEAT WARNING UNTIL 7 PM FRIDAY FOR ARZ019-ARZ020-
     ARZ029.

&&

SHORT TERM...69
LONG TERM....06
Hazardous weather outlook, Jun 26, 4:00 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 AM CDT WED JUN 26 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-271000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CDT WED JUN 26 2013

...EXCESSIVE HEAT WILL IMPACT THE REGION THROUGH FRIDAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...LATE MORNING.

DISCUSSION...
UNSEASONABLY HOT TEMPERATURES AND HIGH HUMIDITY WILL RESULT IN
DANGEROUS CONDITIONS TODAY WITH AFTERNOON HEAT INDEX VALUES
REACHING 105 TO 110 DEGREES ACROSS MUCH OF EASTERN OKLAHOMA AND
WEST CENTRAL ARKANSAS. AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR
PORTIONS OF THE REGION.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
FRIDAY...DANGEROUS HEAT POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY THROUGH TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
DANGEROUSLY HOT WEATHER WILL CONTINUE THURSDAY AND FRIDAY ACROSS
MUCH OF EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS AS UNSEASONABLY
HOT TEMPERATURES AND HIGH HUMIDITY CONTINUE TO PRODUCE HEAT INDEX
VALUES IN THE 105 TO 110 DEGREE RANGE. LITTLE RELIEF IS EXPECTED
AT NIGHT WITH TEMPERATURES ONLY FALLING TO 75 TO 80 DEGREES.
MILDER CONDITIONS ARE EXPECTED LATE THIS WEEKEND THROUGH THE
MIDDLE OF NEXT WEEK AS A COUPLE COLD FRONTS MOVE THROUGH THE
REGION BRINGING COOLER AND DRIER AIR INTO THE SOUTHERN PLAINS.
THERE IS A CHANCE OF THUNDERSTORMS WITH THE FRONTAL PASSAGES THURSDAY
NIGHT AND AGAIN SATURDAY NIGHT WITH LIMITED POTENTIAL FOR SEVERE
WEATHER BOTH PERIODS.

WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 excessive heat. Local standard time, as filed.

Excessive Heat, Osage

When
June 26, 4:00 AM CST to June 27, 8:00 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Excessive Heat, Washington

When
June 26, 4:00 AM CST to June 27, 8:00 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Excessive Heat, Nowata

When
June 26, 4:00 AM CST to June 27, 8:00 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Excessive Heat, Craig

When
June 26, 4:00 AM CST to June 27, 8:00 PM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Excessive Heat, Ottawa

When
June 26, 4:00 AM CST to June 27, 8:00 PM CST
Where
Ottawa forecast zone
Reported by
Official NWS Observations
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

Excessive Heat, Pawnee

When
June 26, 4:00 AM CST to June 27, 8:00 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Excessive Heat, Tulsa

When
June 26, 4:00 AM CST to June 27, 8:00 PM CST
Where
Tulsa forecast zone
Injuries
18 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Excessive Heat, Rogers

When
June 26, 4:00 AM CST to June 27, 8:00 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Excessive Heat, Mayes

When
June 26, 4:00 AM CST to June 27, 8:00 PM CST
Where
Mayes forecast zone
Reported by
Official NWS Observations
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Excessive Heat, Delaware

When
June 26, 4:00 AM CST to June 27, 8:00 PM CST
Where
Delaware forecast zone
Reported by
Official NWS Observations
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Excessive Heat, Creek

When
June 26, 4:00 AM CST to June 27, 8:00 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Excessive Heat, Okfuskee

When
June 26, 4:00 AM CST to June 27, 8:00 PM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Excessive Heat, Okmulgee

When
June 26, 4:00 AM CST to June 27, 8:00 PM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Excessive Heat, Wagoner

When
June 26, 4:00 AM CST to June 27, 8:00 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Excessive Heat, Cherokee

When
June 26, 4:00 AM CST to June 27, 8:00 PM CST
Where
Cherokee forecast zone
Reported by
Official NWS Observations
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Excessive Heat, Adair

When
June 26, 4:00 AM CST to June 27, 8:00 PM CST
Where
Adair forecast zone
Reported by
Official NWS Observations
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

Excessive Heat, Muskogee

When
June 26, 4:00 AM CST to June 27, 8:00 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Excessive Heat, McIntosh

When
June 26, 4:00 AM CST to June 27, 8:00 PM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Excessive Heat, Sequoyah

When
June 26, 4:00 AM CST to June 27, 8:00 PM CST
Where
Sequoyah forecast zone
Reported by
Official NWS Observations

Excessive Heat, Pittsburg

When
June 26, 4:00 AM CST to June 27, 8:00 PM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Excessive Heat, Haskell

When
June 26, 4:00 AM CST to June 27, 8:00 PM CST
Where
Haskell forecast zone
Reported by
Official NWS Observations
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Excessive Heat, Latimer

When
June 26, 4:00 AM CST to June 27, 8:00 PM CST
Where
Latimer forecast zone
Reported by
Official NWS Observations
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Excessive Heat, Le Flore

When
June 26, 4:00 AM CST to June 27, 8:00 PM CST
Where
Le Flore forecast zone
Reported by
Official NWS Observations

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465622, 465623, 465624, 465625, 465626, 465627, 465628, 465629, 465630, 465631, 465632, 465633, 465634, 465635, 465636, 465637, 465638, 465639, 465640, 465641, 465642, 465643, 465644.